Took a break, now what?
Aug 8, 2004
Dear Dr. Bob: I learned of my HIV positivity 8 years ago. I was immediately put on a combination of Zerit, 3TC and Crixivan. It worked. My CD4 count has been between 1000 to 1200 since the meds took effect and my viral load has always been undetectable. However, I became increasingly concerned about lypodystrophy and lypoatrophy and also began slipping in my adherence (ie. I'd sleep in longer than I should have or took meds a little earlier than usual to get to bed earlier) In other words, I was burning out. I had read good things about simpler regimens, but just felt like I needed a break to feel like a "normal" person before starting something new. At 3 months my CD4 was at 560 and though I am not sure of the viral load my doctor said I could take a couple more months if I wanted to. Now, I am terrified (panic attacks) that I may have done something wrong. Is it possible to go back on my former regimen and have it work for another 8 years. Or should I stick with my plan to try Kaletra and Combivir (or something similar)? Please let me know. I enjoy your column very much.
Response from Dr. Frascino
It is true that treatment guidelines have changed over the years. The old treatment mantra of "Hit Early, Hit Hard" has been replaced by "Hit Wisely!" So when is the best time to hit the virus with our potent antiviral medication? In truth we still don't know. The problem is balancing the good effects (decreasing viral replication and thereby allowing for immune reconstitution -- increased CD4s and/or preventing immune deterioration -- losing CD4s) with potential bad consequences (short- and long-term drug toxicities, side effects, adherence problems, and possible development of drug resistance).
HAART was introduced in mid-1996. It was the first time we had potent enough therapies to turn off viral replication. It made sense that if someone was HIV infected, they should be on HAART. We initially thought we could eradicate HIV within several years on HAART therapy. Consequently, many folks jumped on the HAART bandwagon no matter what CD4 count or viral load they had at that time. Unfortunately, our initial beliefs proved to be incorrect. We slowly realized HIV-poz folks would need to be on therapy essentially for life. We also noted the development of a wide array of unanticipated short and eventually long term drug toxicities. Today we try to balance the beneficial effects of HAART with the risk of drug toxicities. Current guidelines suggest we consider beginning HAART when CD4 counts fall into the 250-350 range. You can learn more by visiting the "starting treatment" expert forum.
Many HIVers, who, in retrospect, may have started therapy early, have decided to take a break, due to side effects/toxicities. Would your old regimen work if you restarted the same regimen? Probably yes. A resistance test would let you know if you've developed resistance to any of the drugs in question. But, why go back to an old regimen when newer agents are as effective and much easier to take? I, too, was on Crixivan, Zerit, and Epivir (3TC) for many years. It was not an easy regimen to tolerate or comply with. I have vivid memories of my Crixivan-induced kidney stones. When you need to restart, you should discuss with your HIV specialist all of the currently available treatment options. Many new drugs and fixed-dose combinations have been FDA-approved since your initial combo.
Lipodystrophy has been associated with Crixivan as well as with many other agents. Lipoatrophy has been associated with Zerit as well as with several other agents. Since you've only been on one regimen, had an excellent virologic and immunologic response and you stopped that combination voluntarily, you should still have many other equally potent HAART regimens to choose from in the future.
You have not done anything wrong! Don't panic! Talk to your HIV specialist about potential treatment regimens and then read up on the various drugs, their dosage schedules, potential side effects, toxicities, etc. When the time comes to restart therapy, you and your HIV specialist should decide together which of the options is best for you to try.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Red Eyes After Sucking Penis Worried I Have HIV
- Sore On Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Swollen Glands After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Swollen Lymph Nodes After Performing Oral Sex Worried I Have HIV
- White Spots After Deep Kissing Worried I Have HIV
- Over The Counter Antibiotics For Std
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.